Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 6:00 PM PST for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 6, 2018, 6:00 PM PST (02:00 UTC)
- Expired
- Dec 6, 2018, 9:00 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 39 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
066 WGUS56 KSGX 070200 FFWSGX CAC073-070500- /O.NEW.KSGX.FF.W.0036.181207T0200Z-181207T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 600 PM PST THU DEC 6 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... South central San Diego County in southwestern California... * Until 900 PM PST * At 558 PM PST, Doppler radar and automated rain gauges indicated thunderstorms producing extremely heavy rain across the warned area. Flash flooding is likely in progress or will begin shortly. * Some locations that will likely experience flooding include... Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and Captain Grande Indian Reservation. LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676 $$ 10
3 follow-up statements
619 WGUS76 KSGX 070206 FFSSGX Flash Flood Statement National Weather Service San Diego CA 606 PM PST THU DEC 6 2018 CAC073-070500- /O.CON.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 606 PM PST THU DEC 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR SOUTH CENTRAL SAN DIEGO COUNTY... At 603 PM PST, Doppler radar and automated rain gauges indicated thunderstorms producing very heavy rain over the warned area. Rainfall rates exceeding 1.50 inches per hour have been reported near Jamul. Flash flooding is occurring or will likely begin shortly. Some locations that will experience likely flooding include... Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and Captain Grande Indian Reservation. LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676 $$ 10
272 WGUS76 KSGX 070316 FFSSGX Flash Flood Statement National Weather Service San Diego CA 716 PM PST THU DEC 6 2018 CAC073-070500- /O.CON.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 716 PM PST THU DEC 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PST FOR SOUTH CENTRAL SAN DIEGO COUNTY... At 714 PM PST, Doppler radar indicated that the intense rainfall has diminished. However, light to occasionally moderate rain continues over the area. Additional rainfall of around a half an inch is expected. The additional rainfall along with runoff from the heavy rain which fell will continue the threat of flash flooding. Some locations that will experience likely flooding include... Alpine, Cuyamaca Rancho State Park, Lake Morena, Descanso, Lake Cuyamaca, Pine Valley, Campo, Boulder Creek, Skye Valley and Captain Grande Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676 $$ Gregoria
191 WGUS76 KSGX 070452 FFSSGX Flash Flood Statement National Weather Service San Diego CA 852 PM PST THU DEC 6 2018 CAC073-070502- /O.EXP.KSGX.FF.W.0036.000000T0000Z-181207T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 852 PM PST THU DEC 6 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY WILL EXPIRE AT 900 PM PST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3299 11658 3270 11650 3267 11671 3295 11676 $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:19 PM PST, 3 hours 41 minutes earlier.
Area forecast discussion, Dec 6, 2:19 PM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
219 PM PST Thu Dec 6 2018
.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of heavy showers and isolated thunderstorms through this evening,
ending by daybreak Friday. Flooding will be possible through this
evening area wide with heavy snow in the San Bernardino Mountains.
Dry with a warming trend trough the weekend with high pressure
aloft and with weak offshore flow bringing gusty northeast winds
near the coastal mountain slopes. A low pressure system from the
northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for
Wednesday and Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Bands of very heavy showers continue to stream onshore with a band
of embedded thunderstorms to the south moving east towards the San
Diego County coast with enhanced area instability noted in the
vicinity of strong shortwave rotating onto the coast. Precip
rates up to 1" per hour have been common with the heaviest
showers and have prompted reports of flash flooding in Orange
County. Main concern for additional flash flooding in urbanized
areas and near wildfire burn scars and the flash flood watch was
expanded to include the entire area. Small stream flooding likely
in poor drainage areas. Holy and Canyon Complex burn scars most
susceptible to debris flows this afternoon but cannot rule out
debris flow near other recent scars including Cranston.
Snow levels will continue to fluctuate between 6000-7000 feet in
the San Bernardino Mountains. Some colder air in noted just to the
NW and should wrap into the San Bernardino Mountains later this
afternoon providing lower snow levels as the upper low drops south
and allows some colder air to advect from the north. In addition
heavier convection and evaporative cooling will prompt lower snow
levels at times possibly as low as 5000 feet through this evening.
Winter storm warning remains in effect for locations 6000 feet
and higher in San Bernardino County with additional accumulations
of 3 to 6 inches between 6000 to 7000 feet, and 6 to 12 inches
with isolated higher amounts up to 18 inches above 7000 feet. Snow
levels higher in Riverside County so only the high peaks there
will receive accumulating snow including Mount San Jacinto and
Toro Peak.
Precipitation will taper off from NW to SE after midnight and
taper off by daybreak Friday.
High pressure aloft will move across the West Coast this weekend
bringing dry weather with a warming trend for Friday through the
weekend. There will also be weak offshore flow this weekend with
gusty northeast winds near the coastal slopes of the mountains.
Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooler conditions with gusty west to
northwest winds, and a chance for mainly light precipitation.
Dry with a warming trend Wednesday and Thursday with a period of
weak offshore flow possible around Wednesday.
&&
.AVIATION...
062000Z...A band of very heavy rain over Orange County and the
coastal waters will slowly drift east through 06Z. Scattered showers
ahead of this trough. CIGS 025-035 with vis 2-4 miles in showers,
lowering to CIGS of 010 and vis less than 1 mile in the heavy
downpours. A slight chance of TS. Intermittent terrain obscurations
in the mountains. East and southeast winds 15-25 kt in the mountains
and foothills. Showers decreasing late tonight.
&&
.MARINE...
Hazardous boating conditions through this evening with bands of
heavy rain and isolated thunderstorms. South winds of 10-20 kt
gusting to 25 kt. A Marine Weather Statement is in effect through
this evening.
&&
.BEACHES...
Bands of heavy rain and isolated thunderstorms over the coastal
waters will move over the beaches this afternoon and evening. A
building long-period swell through Friday will bring surf as high as
6 feet tonight into Saturday, particularly to southern San Diego
County. Strong rip currents are likely. For details, check the Surf
Zone Forecast.
&&
.SKYWARN...
Skywarn activation is requested for all areas. Weather spotters
are encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PST tonight for Apple and
Lucerne Valleys-Coachella Valley-Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning until midnight PST tonight for San
Bernardino County Mountains.
PZ...NONE.
&&
PUBLIC...Brotherton
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Dec 6, 4:07 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD ORO GRANDE 34.60N 117.34W
12/06/2018 SAN BERNARDINO CA PUBLIC
ROADWAY FLOODING ON NATIONAL TRAILS HWY AT
MILL STREET.
&&
MOEDELocal storm report, Dec 6, 4:13 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD 3 NE OCEANSIDE 33.23N 117.33W
12/06/2018 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTS MODERATE STREET FLOODING AT
THE INTERSECTION OF MISSION AVE AND EL
CAMINO REAL IN OCEANSIDE.
&&
SCLocal storm report, Dec 6, 5:13 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD OCEANSIDE 33.20N 117.38W
12/06/2018 SAN DIEGO CA BROADCAST MEDIA
BROADCAST MEDIA REPORTED SEVERAL INCHES OF
WATER FLOODED COAST HIGHWAY NEAR DOWNTOWN
OCEANSIDE. WATER WAS GOING UP TO THE CURB
NEAR BUSINESSES. ONE RESCUE REPORTED.
&&
SCLocal storm report, Dec 6, 5:18 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
518 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM LIGHTNING 4 ESE DEL MAR 32.95N 117.19W
12/06/2018 SAN DIEGO CA NEWSPAPER
NEWSPAPER EMPLOYEE REPORTED LIGHTNING ON THE
56 NEAR THE CARMEL CREEK EXIT.
&&
SCLocal storm report, Dec 6, 5:44 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
544 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLOOD 1 NE CORONADO 32.70N 117.17W
12/06/2018 SAN DIEGO CA TRAINED SPOTTER
ROAD CLOSURE DUE TO FLOODED STREET.
&&
COLocal storm report, Dec 6, 6:00 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD CORONADO 32.69N 117.18W
12/06/2018 SAN DIEGO CA TRAINED SPOTTER
REPORT OF FLOWING WATER THAT HAS SPILLED
OVER FROM THE ROAD ONTO THE SIDEWALKS.
&&
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 5:29 PM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.